Alert archive / Colorado / Flash Flood Warnings in 1999
Flash Flood Warning 8, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 6, 1999, 3:36 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 6, 1999, 3:36 PM MDT (21:36 UTC)
- Expired
- Aug 6, 1999, 6:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 75 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KDEN 062135
FFWDEN
COC039-073-070030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
336 PM MDT FRI AUG 6 1999
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO
* UNTIL 630 PM MDT
* AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
EXTREMELY HEAVY FROM KUTCH TO 18 MILES SOUTH OF LIMON AND THEN
TO HUGO...OR ABOUT 15 MILES SOUTHEAST OF LIMON. THE STORMS
PRODUCING THE HEAVY RAIN WERE NEARLY STATIONARY.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...PUNKIN
CENTER...KUTCH AND HUGO
THE LINCOLN COUNTY SHERIFF REPORTED THAT STREAM LEVELS WERE RAPIDLY
RISING...AND WERE UP TO THE BASE OF BRIDGES IN THE HUGO AREA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
DOPPLER RADAR ESTIMATES THAT BETWEEN 2 AND 3.5 INCHES OF RAIN HAVE
ALREADY FALLEN FROM THIS STORM IN THE LAST 2 HOURS. ANOTHER ONE TO
TWO INCHES OF RAIN CAN BE EXPECTED BEFORE DIMINISHING.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
LAT...LON 3908 10335 3919 10341 3890 10406 3872 10405
3884 10351What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:11 PM MDT, 25 minutes earlier.
Area forecast discussion, Aug 6, 3:11 PM MDT, 25 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 311 PM MDT FRI AUG 6 1999 CURRENTLY...PLENTY OF MOISTURE STILL OVER THE AREA WITH LOWER LEVELS STILL WITH LOWER 60S DEW POINTS. YESTERDAYS MAIN CONVECTION AXIS SHIFTED SOUTH A BIT AS THE MIDNIGHT GUY THOUGHT...WITH SOUTHERN ZONE 46 AND ZONE 47 WITH THE BIGGEST PROBLEMS. A LOT OF SAME IS IN PLACE TODAY ESPECIALLY IN THE ABOVE MENTIONED ZONES...WITH THE REST OF THE ZONES CURRENTLY ON TRACK FOR A MORE SCATTERED COVERAGE. WILL MENTION HEAVY RAINS IN THE A FEW PLACE AND NO WATCHES FOR NOW. UPPER RIDGE CENTER SHIFTS A BIT WEST THROUGH THE LATER PERIODS... STILL REMAINING WELL TO OUR SOUTH. WATER VAPOR PICTURES INDICATING THE ADVERTISED DRYING IS PARTIALLY OCCURRING UPSTREAM...BUT MONSOONS NOT OVER YET. MOISTURE GRIDS SHOWING SOME DRYING FOR THE WEEKEND...BUT EVEN IF THE DRY TOUGH ON THE WATER VAPOR PICTURES TO OUR WEST GETS OVER THE AREA...SOME CONVECTION IS STILL PROBABLE...AS CURRENT SITUATION INDICATES. ALSO THERES SO MUCH SOIL MOISTURE AROUND HERE...THAT THE LOW LEVELS SHOULD REMAIN WET FOR DAYS TO COME. THE THETA-E GRIDS SHOW A MOISTURE AXIS OVER THE FORECAST AREA THROUGH SATURDAY EVENING...BUT STILL HAVE A WEAKER VERSION AROUND ON SUNDAY. THE CROSS SECTIONS AND FORECAST SOUNDINGS INDICATE AMPLE POTENTIAL INSTABILITY...PRECIPITABLE WATER...AND HEATING...BUT THE LAPSE RATE ARE ONLY FAIR TO GOOD. SURFACE GRIDS HINT AT A LOW LEVEL SURGE INTO THE PLAINS SATURDAY AFTERNOON. OVERALL...WILL KEEP SOME POPS IN ALL THE PERIODS IN ALL AREAS...LESS ON SUNDAY...AND WILL HAVE LESS CLOUDS AND WARMER TEMPERATURES. IN THE EXTENDED...THE DRYING TREND SUPPOSEDLY CONTINUES...ILL PARTIALLY BUY IT...BUT NOT COMPLETELY...AND WILL STILL KEEP SOME POPS IN. RJK .DEN...NONE.
In the hours before
Special weather statement, Aug 6, 11:00 AM MDT, 4 hours 36 minutes before
COZ030-032>050-070600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT FRI AUG 6 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...THE AIR MASS OVER NORTH CENTRAL AND NORTHEASTERN COLORADO WILL REMAIN MOIST AND RELATIVELY UNSTABLE THIS AFTERNOON AND TONIGHT. MONSOONAL MOISTURE WILL CONTINUE TO FLOW NORTHWARD OVER THE AREA FROM WESTERN MEXICO. LOW LEVEL UPSLOPE FLOW OVER THE HIGH PLAINS WILL CONTINUE TO PUSH MOISTURE AGAINST THE EAST FACE OF THE MOUNTAINS. WITH THE AMOUNT OF MOISTURE IN A SAMPLE OF THE AIR MASS IN EXCESS OF AN INCH...WHICH IS MORE THAN 150 PERCENT OF NORMAL FOR THIS TIME OF YEAR...THE THREAT OF HEAVY THUNDERSTORM RAINS WILL CONTINUE EVEN THOUGH THE WINDS ALOFT ARE A LITTLE STRONGER TODAY THAN YESTERDAY. THIS WILL PREVENT THE STORMS FROM REMAINING OVER ONE PLACE FOR AN EXTENDED PERIOD OF TIME AND REDUCE THE TOTAL PRECIPITATION AT ANY ONE LOCATION. HOWEVER... SOILS REMAIN SATURATED FROM HEAVY RAIN DURING THE LAST FEW DAYS WHICH WILL ALLOW MUCH OF THE ADDITIONAL RAINFALL TODAY TO RUNOFF INTO RIVERS AND STREAMS MORE RAPIDLY. AS THE AREAS OF FOG AND LOW CLOUDINESS OVER THE PLAINS BURN OFF BY MIDDAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL START TO DEVELOP OVER THE MOUNTAINS AND EASTERN FOOTHILLS. THESE STORMS WILL MOVE SLOWLY TO THE EAST OVER THE FRONT RANGE URBAN CORRIDOR BEFORE MID AFTERNOON AND ONTO THE NORTHEASTERN PLAINS BY LATE AFTERNOON. THE STORMS WILL CONTINUE INTO THE EVENING HOURS. HEAVY THUNDERSTORM RAINFALL MAY TOTAL UP TO 2 INCHES IN AN HOUR. THIS AMOUNT OF RAIN MAY CAUSE LOCAL FLOODING OF STREETS AND ROADWAYS...NORMALLY DRY GULCHES AND LOW LYING OR FLOOD PRONE AREAS. ROCK AND MUDSLIDES MAY OCCUR IN THE STEEP TERRAIN OF MOUNTAIN AND FOOTHILLS CANYONS. SPOTTER ACTIVATION WILL NOT BE REQUESTED. HOWEVER ALL REPORTS OF HEAVY RAINFALL...ONE INCH OR MORE IN AN HOUR...SHOULD BE RELAYED TO THE NATIONAL WEATHER SERVICE. GARD...WFO BOULDER
Special weather statement, Aug 6, 11:00 AM MDT, 4 hours 36 minutes before
COZ030-032>050-070600- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT FRI AUG 6 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...THE AIR MASS OVER NORTH CENTRAL AND NORTHEASTERN COLORADO WILL REMAIN MOIST AND RELATIVELY UNSTABLE THIS AFTERNOON AND TONIGHT. MONSOONAL MOISTURE WILL CONTINUE TO FLOW NORTHWARD OVER THE AREA FROM WESTERN MEXICO. LOW LEVEL UPSLOPE FLOW OVER THE HIGH PLAINS WILL CONTINUE TO PUSH MOISTURE AGAINST THE EAST FACE OF THE MOUNTAINS. WITH THE AMOUNT OF MOISTURE IN A SAMPLE OF THE AIR MASS IN EXCESS OF AN INCH...WHICH IS MORE THAN 150 PERCENT OF NORMAL FOR THIS TIME OF YEAR...THE THREAT OF HEAVY THUNDERSTORM RAINS WILL CONTINUE EVEN THOUGH THE WINDS ALOFT ARE A LITTLE STRONGER TODAY THAN YESTERDAY. THIS WILL PREVENT THE STORMS FROM REMAINING OVER ONE PLACE FOR AN EXTENDED PERIOD OF TIME AND REDUCE THE TOTAL PRECIPITATION AT ANY ONE LOCATION. HOWEVER... SOILS REMAIN SATURATED FROM HEAVY RAIN DURING THE LAST FEW DAYS WHICH WILL ALLOW MUCH OF THE ADDITIONAL RAINFALL TODAY TO RUNOFF INTO RIVERS AND STREAMS MORE RAPIDLY. AS THE AREAS OF FOG AND LOW CLOUDINESS OVER THE PLAINS BURN OFF BY MIDDAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL START TO DEVELOP OVER THE MOUNTAINS AND EASTERN FOOTHILLS. THESE STORMS WILL MOVE SLOWLY TO THE EAST OVER THE FRONT RANGE URBAN CORRIDOR BEFORE MID AFTERNOON AND ONTO THE NORTHEASTERN PLAINS BY LATE AFTERNOON. THE STORMS WILL CONTINUE INTO THE EVENING HOURS. HEAVY THUNDERSTORM RAINFALL MAY TOTAL UP TO 2 INCHES IN AN HOUR. THIS AMOUNT OF RAIN MAY CAUSE LOCAL FLOODING OF STREETS AND ROADWAYS...NORMALLY DRY GULCHES AND LOW LYING OR FLOOD PRONE AREAS. ROCK AND MUDSLIDES MAY OCCUR IN THE STEEP TERRAIN OF MOUNTAIN AND FOOTHILLS CANYONS. SPOTTER ACTIVATION WILL NOT BE REQUESTED. HOWEVER ALL REPORTS OF HEAVY RAINFALL...ONE INCH OR MORE IN AN HOUR...SHOULD BE RELAYED TO THE NATIONAL WEATHER SERVICE. GARD...WFO BOULDER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:57 PM MDT | Flash Flood Warning | BOU | Lincoln, Washington | 12 hr |
Nearby
Flash Flood Warnings in Colorado, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.